How to make your LI Symptoms Worse

The best way to avoid suffering these symptoms is a lactase pill, a substitute for the lactose-digesting enzyme that your body lacks. Or to avoid diary products.

Almost every over the counter medicine you’d normally think to try for stomach problems at your average drugstore or health food store will may your problems worse. Below are some examples of why the common medicines are not your best choice.

Heartburn controllers like Pepcid or Axid work on acid in the stomach. This is the wrong end of the alimentary canal. LI is totally an intestinal problem.

Anti-gas medicines like Tums won’t do anything to the bacteria that are the source of the problem. Anti-flatulence pills have the same limitation, although there is one possible ray of hope. Some studies suggest that pills with simethicone as an active ingredient, like Phazyme or Di-Gel, work to break down the large gas bubbles into smaller ones that can work their way through the system more quickly and easily. You’ll still have as much gas but you may not suffer as much or as long.

Anti-diarrhea medicines can actually backfire. After all, you want to get the lactose out of your body as quickly as possible. However, I well know that the process can leave your insides feelings as if they’re been twisted and then stomped on. If you can’t take it any more, try a medication with loperamide as the active ingredient, such as Imodium. One study in Alimentary Pharmacology & Therapeutics found that the loperamide slowed down transit time (the time it takes food to move through the digestive tract) so much that the lactase still remaining in people’s bodies had more time to work, thereby reducing symptoms. The BIG CATCH: the subjects got the loperamide BEFORE getting the lactose. But loperamide can also quiet the spasming associated with diarrhea and help produce larger, better-formed stools. It’s not in any way a cure, though, merely an aid to cut down on the soreness and discomfort of continued diarrhea.

Is there anything that works after you’ve swallowed the lactose? The short answer is no. 🙁

1 thought on “How to make your LI Symptoms Worse”

  1. Pingback: The Best Food for a Stomach Bug - Lactose Free Life

Comments are closed.